Texas, 2012

Hail in Texas, September 18, 2012

September 18, 2012 · NWS AMA · 1 event in 1 county or zone

Severe thunderstorms moved across the southeastern Texas Panhandle during the late night hours producing large hail. There was no damage and no injuries or fatalities reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the southeastern Texas Panhandle during the late night hours producing large hail. There was no damage and no injuries or fatalities reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 17, 10:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 17, 10:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1141 PM CDT MON SEP 17 2012

.AVIATION...
FOR THE 06Z TAFS...LITTLE CHANGE TO PREVIOUS AVIATION AFD REASONING.
SFC HIGH PRESSURE BUILDING INTO THE REGION TONIGHT WILL CAUSE WINDS
TO GRADUALLY DECREASE IN SPEEDS...THEN BECOME SW AROUND 10 KTS OR
LESS AFTER SUNRISE TUESDAY AS THIS SFC HIGH PRESSURE SLIDES OFF TO
THE E AND S OF THE AREA. MID AND HIGH LEVEL CLOUDS WILL SLOWLY
DECREASE BY MIDDAY TUESDAY. VFR CONDITIONS ANTICIPATED NEXT 24 HOURS
AT ALL TAF SITES.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 1001 PM CDT MON SEP 17 2012/

UPDATE...

HAVE MADE A FAIRLY SUBSTANTIAL EVENING UPDATE AS SAT/RAD OBS TRENDS
ALL POINT TO IMMINENT RAIN IN HARTLEY...OLDHAM...AND DEAF SMITH
COUNTIES. A COMPACT AND MODEL UNDER FORECAST MID LVL VORT IS
CURRENTLY CROSSING FROM COLORADO INTO NE NM AND ASCENT IN ADVANCE OF
IT IS PROMOTING A BAND OF LIGHT TO MODERATE RAIN. RECENT OBS IN NM
SHOW THAT THE MID LVL RADAR RETURNS ARE IN FACT REACHING THE GROUND
AS RATON PICKED UP OVER A QUARTER INCH OF RAIN WITHOUT EVEN SEEING A
THUNDERSTORM. GIVEN THE CURRENT TRAJECTORY...THE HEAVIER RAIN SHOULD
MISS AMARILLO TO THE WEST...THOUGH LIGHT RAIN IS QUITE POSSIBLE IN
THE METRO. MUCAPE VALUES ARE LESS THAN 25 J/KG AND THE LAST LIGHTNING
STRIKE WAS ALMOST 3 HRS AGO...SO REMOVED THUNDER FROM THE FCST AND
HWO.

LOWS TONIGHT WILL LIKELY BE HELD UP BY INCREASED CLOUD COVER AND
BUMPED LOWS UP BY ABOUT 3 DEGREES OVERNIGHT. CLOUDS AND PRECIP SHOULD
CLEAR THE SRN PANHANDLES BY AROUND DAYBREAK TUE.

PREV DISCUSSION... /ISSUED 621 PM CDT MON SEP 17 2012/

AVIATION...
FOR THE 00Z TAFS...SFC COLD FRONT IS WELL SOUTH OF THE TX AND OK
PNHDLS. NORTH WINDS WILL CONTINUE TO DECREASE IN SPEEDS THIS
EVENING AS SFC HIGH PRESSURE BUILDS INTO THE REGION. WINDS ARE
EXPECTED TO BECOME SW AFTER SUNRISE TUESDAY AS THE SFC HIGH MOVES OFF
TO THE E AND S OF FCST AREA. SOME MID AND HIGH LEVEL CLOUDS
ANTICIPATED AS WELL. TSTM POTENTIAL THIS EVENING REMAINS LOW...WITH
CONFIDENCE EVEN LOWER THAT ANY TAF SITE WILL BE AFFECTED. AS A
RESULT... HAVE LEFT MENTION OUT OF THIS FCST CYCLE. GENERALLY VFR
CONDITIONS NEXT 24 HOURS AT ALL TAF SITES.

ANDRADE

PREV DISCUSSION... /ISSUED 315 PM CDT MON SEP 17 2012/

DISCUSSION...
NO REAL CHANGE FROM EARLIER FORECAST.  THIS EVENING LOOKS TO BE OUR
BEST OPPORTUNITY FOR THUNDERSTORMS...AS STRONG JET STREAK DROPS
SOUTHEAST INTO PANHANDLES.  HAVE INCREASED POPS SLIGHTLY ACROSS
SOUTHERN TEXAS PANHANDLE...AS CONVERGENCE ALONG 850 MB FRONT MAY
ENHANCE DEVELOPMENT.  LOW POPS RETAINED AFTER MIDNIGHT ACROSS FAR
SOUTHERN ZONES...WITH NO POPS THEREAFTER.

SURFACE WINDS EXPECTED TO DIMINISH QUICKLY THIS EVENING.  MOST
LOCATIONS EXPECTED TO DROP INTO 40 TONIGHT AS CLEARING OCCURS AND
HIGH PRESSURE SETTLES IN.  SOUTH WINDS RESUME ON TUESDAY...WITH MAX
TEMPERATURES CLOSE TO CLIMO.  SOUTHWEST WINDS ON WEDNESDAY ALLOW
FOR A WARM DAY...WITH MAX TEMPERATURES REACHING THE LOWER 90S IN
MANY SECTIONS.

MODELS ARE STILL NOT IN GOOD AGREEMENT THEREAFTER...REGARDING
SURFACE FEATURES.  WEAK COLD FRONT IS FORECAST TO MOVE INTO NORTHERN
SECTIONS WEDNESDAY NIGHT...WITH THIS FEATURE DISSIPATING ON
THURSDAY.  INCREASING CLOUDS HOWEVER...ESPECIALLY ACROSS NORTHERN
ZONES...WILL KEEP TEMPERATURES AT BAY.  STRONGER COLD FRONT ON
FRIDAY ALLOWS FOR NOTICABLE COOLING FRIDAY THROUGH SUNDAY...WITH
MODEST WARMUP COMMENCING ON MONDAY.  03

COCKRELL

FIRE WEATHER...
NORTH WINDS WILL QUICKLY DIMINISH THIS EVENING...BECOMING LIGHT AND
VARIABLE BEFORE SUNRISE.  SOUTH AND SOUTHWEST WINDS ON TUESDAY WILL
NOT BE STRONG.  SOUTHWEST WINDS EARLY WEDNESDAY WILL TREND TO
SOUTHEAST...AND WILL DIMINISH DURING THE AFTERNOON.  NO ELEVATED OR
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH MONDAY...AS
LIGHT TO MODERATE WINDS PREVAIL.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Sep 17, 11:50 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1250 AM CDT TUE SEP 18 2012

OKZ001>003-TXZ001>020-181330-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1250 AM CDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEASTERN TEXAS
PANHANDLE. MOST STORMS WILL BE STRONG WITH GUSTY WINDS UP TO 50 MPH
AND HAIL UP TO ONE HALF INCH IN DIAMETER. HOWEVER...A SEVERE STORM OR
TWO WILL BE POSSIBLE WITH HAIL UP TO THE SIZE OF QUARTERS AND
DAMAGING WINDS UP TO 60 MPH AS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH 3 AM.

JACKSON

In the hours before

Special weather statement, Sep 17, 10:10 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1110 PM CDT MON SEP 17 2012

TXZ014-015-180500-
GRAY TX-WHEELER TX-
1110 PM CDT MON SEP 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER AND
SOUTHEASTERN GRAY COUNTIES UNTIL MIDNIGHT CDT...

AT 1105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF KELLERVILLE...OR 15 MILES
SOUTHEAST OF LEFORS...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MCLEAN...             KELLERVILLE...        ALANREED...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 131 AND 154.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

ANDRADE
Special weather statement, Sep 17, 11:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1224 AM CDT TUE SEP 18 2012

TXZ019-020-180600-
COLLINGSWORTH TX-DONLEY TX-
1224 AM CDT TUE SEP 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLLINGSWORTH AND
SOUTHEASTERN DONLEY COUNTIES UNTIL 100 AM CDT...

AT 1220 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES WEST OF DOZIER...OR 19 MILES SOUTHWEST
OF SHAMROCK...MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...         QUAIL...              DOZIER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LG
Special weather statement, Sep 17, 11:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1240 AM CDT TUE SEP 18 2012

TXZ020-180615-
COLLINGSWORTH TX-
1240 AM CDT TUE SEP 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH COUNTY
UNTIL 115 AM CDT...

AT 1237 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF QUAIL...OR 16 MILES NORTH OF
MEMPHIS...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  QUAIL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LG

The radar

The Amarillo radar (KAMA), 119 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Collingsworth

When
September 18, 12:00 AM CST to 12:02 AM CST
Where
Collingsworth County, 4.47 mi SW of Quail
Measured
2 in hail
Reported by
Public
Coordinates
34.830, -100.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412240.